How come I am bruising on my legs so often?
I'm a 23 year old student, with a history of having a low immune system. I get headaches a lot, so I take a lot of over the counter pain reliever. I don't remember running into anything that would be causing this bruising, and they are pretty big.
Easy bruising is something that should always be investigated. In my older patients, I always investigate if they are having trouble with balance or walking because bruising can be a sign of falling. Since you have not been running into things, then the most likely reason you are bruising is that your blood is having trouble clotting. The part of your question that jumps out at me is the fact that you are using a lot of over the counter pain killer. Non-steroidal anti-inflammatory drugs are very common pain killers bought over the counter. These have the side effect of inhibiting blood platelets, which are important in allowing the blood to clot. Thus, small bumps can produce bruises because the blood does not clot as fast. Having low platelet levels can also cause easy bruising. In women your age, a syndrome called Immune Thrombocytopenic Purpura is not that uncommon. Finally, inherited disorders in your clotting proteins can cause this. I suggest that you schedule an appointment with your primary care physician. He or she can order basic blood work including a complete blood count and coagulation studies (blood clotting studies). If something is found on this blood work, then you will need referral to see a hematologist. In addition, you can get advice on what type of headache medicine is best for you. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.